What is SJS (Steven-Johnson Syndrome)?
- A fatal allergic reaction to drugs and microorganisms. Drugs that are linked to SJS are: Dicloflex, fluconazole, valdecoxib, penicillins, barbiturates, sulfas, phenytoin, lamotrigine, nevirapine, Ibuprofen, ethosuximide, carbamazepine (Wikipedia), and anticonvulsants.
- SJS can be caused by infections, usually following viral infections such as herpes simplex virus, influenza, mumps, cat-scratch fever, histoplasmosis, Epstein-Barr virus, or similar (Wikipedia).
When can we say it is SJS?
When one person develops the following.
- Early symptoms are deep red patches on the head area, which are hot to touch. IT could be on the face, on the neck, or back of the neck (so it is important to be aware of any unusual rash). Swollen eye bags, almost like a black eye, fever, weakness, malaise.
- In advance stage, the whole body is covered with rash that looks like the patient bathe with a very hot water; this includes the scalp, palms and soles of the feet. The insides of the mouth, ears, for females, their genitals are as well covered with a rash. There is also blistering, and the skins sloughs off (characteristics of a burned skin).
What to do?
- At the early sign of a rash, stop at once the medicine the patient is taking.
- An immediate hospitalization is required because time is very crucial for this ailment. If possible, inform the admission personnel that it is a possible SJS since not all doctors and medical workers know about this condition.
To ease the discomfort of the patient, aloe vera could be used, (I used Forever Living products for my daughter before). Not only does it soothe the lesions, it also heals it that scarring is minimized. Intake is also helpful as it aides in the fast recovery of the patient. Make sure though that you are using Food and Drugs Authority approved products.
This is a fatal allergy condition. And it is not rare as many physicians claim. The sister of my friend died of SJS. The patient that was in the same room as that of my daughter months before she was hospitalized died of SJS too! Every one is at risk, and any medicine/drug can cause it. So we should be aware!